Chiari Online Support Group

Heart racing

I had surgery 3 weeks ago and it seems my symthom of my heart racing at times has not gone away. I can just be sitting in class and i can feel it racing. It comes and goes i know its not anxiety because i could be sleeping and it wakes me up. I know it takes time. I was wondering if anyone else has had this experience?

Yes indeed this is a side effect of surgery. Unfortunately your doctor did not let in on it. My understanding is that the spinal cord at the base of the skull gets irritated from the manhandling during surgery which affects the Autonomic nervous system (not sure if this is the vagus nerve involvement or what) and , consequently your heart rate and perhaps periods of sweating for no good reason. It gets better with time, though for myself 3 years post, I still can have difficulty in regulating my temperature in the mornings or outside in hot weather. one of the perks of Chiari I guess. I found that just knowing what was going on was helpful in weathering the symptoms. I was also told that there was some medication that would help but found out after it had already improved and did not remember what it was. Personally, I am leery of medication as so much can affect the cognitive abilities which are already strained in Chiari folk. Good luck with your symptoms and understanding your body post surgery.

Above statement is on the right track. It does involve the brain stem compression and the autonomic nervous system includes sympathetic & parasympathetic systems. What you are experiencing is a form of Dysautonomia, most likely, Postural Orthostatic Tachycardia Syndrome (POTS). It is a common co-morbid condition of Chiari. In reality, not only should your NS explained it to you, you should have been tested for it as well, prior to decompression.
Please research, research, research Chiari and the co-morbid conditions so you may make logical, educated decisions regarding your health care and be your own best advocate.

Lisa - I hope you’re feeling better by now. If not, I would add on to sugarspyder said and say that it could be POTS as it’s true it is a condition often seen with Chiari and according to my neuro actually caused by Chiari. The medication used for tachycardia (heart racing) caused by POTS is called a beta blocker. I have been on one for a year and a half and it has helped quite a bit. Hope you’re feeling better and this is all a moot point :slight_smile: